Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 84, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2017, 1:40 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 1:40 PM MST (20:40 UTC)
- Expired
- Aug 13, 2017, 4:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
094
WGUS55 KFGZ 132040
FFWFGZ
AZC005-132330-
/O.NEW.KFGZ.FF.W.0084.170813T2040Z-170813T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
140 PM MST SUN AUG 13 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 430 PM MST
* At 135 PM MST, National Weather Service Doppler radar indicated a
strong thunderstorm producing heavy rain 3 to 5 miles south of the
Havasupai Trailhead, on Hualapai Canyon. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Havasupai Trail down Hualapai Canyon to the confluence of Havasu
Creek.
This includes the following streams and drainages...Hualapai Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3623 11269 3616 11272 3614 11272 3607 11271
3604 11272 3598 11273 3598 11277 3607 11273
3616 11274
$$1 follow-up statement
740
WGUS75 KFGZ 132326
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
426 PM MST SUN AUG 13 2017
AZC005-132331-
/O.EXP.KFGZ.FF.W.0084.000000T0000Z-170813T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
426 PM MST SUN AUG 13 2017
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 430 PM
MST...
At 420 PM MST, National Weather Service Doppler radar indicated that
no rainfall was currently falling in Hualapai Canyon, which is the
trail leading into Supai. Law enforcement officials in Supai report
no flooding and the Flash Flood Warning for the Hualapai Canyon
section will be allowed to expire at 430 PM MST.
Sections of the trail may still have running or pooled water, use
caution. The Flash Flood Warning for Havasu Creek continues until
545 PM MST.
LAT...LON 3623 11269 3616 11272 3614 11272 3607 11271
3604 11272 3598 11273 3598 11277 3607 11273
3616 11274
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:32 AM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 13, 9:32 AM MST, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 932 AM MST Sun Aug 13 2017 .SYNOPSIS...Expect scattered showers and thunderstorms this afternoon and evening, with flash flooding and lightning being the primary threats. Much drier air will bring a decreasing trend in storm coverage by Monday, with isolated or no storms from Tuesday through the remainder of the week. && .UPDATE...Morning sounding showed mid to upper level drying compared to yesterday morning. The available liquid (Pwat) is just slightly less than yesterday morning (0.81 vs 0.87). There is a somewhat stable layer between around 520 and 450 mb. Surface heating will be able to overcome this by late morning. Forecast was updated to cover two areas of ongoing convection over the Black Mesa area and western Coconino County along the Colorado River. Today will be the last active storm day for much of this week. && .PREV DISCUSSION /407 AM MST/...Overnight rain and thunderstorm activity continues over far southern Yavapai County following a very active evening, and is slowly shifting southward. Greater shower and thunderstorm coverage exists over the Phoenix area and on toward the south. This nocturnal convection is in association with divergent flow aloft connected to a short wave trough moving across southern Utah. Expect this rain activity to continue weakening and moving toward the south and out of Yavapai County. For today...scattered showers and thunderstorms are forecast to develop around mid-day, mainly from the Mogollon Rim/Coconino Plateau northeastward. It is likely that late evening and overnight convective activity across Yavapai and northern Gila counties has decreased instability in those areas. NAEFS mean precipitable water values are somewhat lower today than they were yesterday, but still around 1.00" along the Rim and a little higher to the south. This is plenty of moisture to support a flooding threat with the strongest storms. In addition, forecast 0-6 kilometer shear values are in the 15-25 kt range from the west-northwest. This is enough to support some storm organization and possible training of multiple storms over the same areas. Combining all these factors together, the flash flood threat today is lower than it was on Saturday, but still worth noting. On Monday, flow aloft increases from the southwest as a strong short wave trough begins to move toward Arizona from the Great Basin. We expect to observe a few thunderstorms on Monday, but coverage of storms should be less than what we have observed this weekend as moisture values will be on the decrease. Wind gusts in excess of 30 mph are forecast Monday afternoon on the Coconino and Kaibab Plateaus. The aforementioned Great Basin short wave trough is forecast to move across northern Arizona on Tuesday. Another windy day is forecast, with late morning/afternoon southwest wind gusts possibly exceeding 30 mph over much of the region. This trough will initiate a pronounced monsoon break which is forecast to last for the remainder of the week. Seasonable temperatures, no precipitation and afternoon southwest breezes are expected. Ensemble models expect a gradual return of moisture toward the very end of this week, or more likely the early part of next week. Along with this moisture, shower and thunderstorm chances are expected to return to northern Arizona. Until then, we expect a fairly extended break in precipitation from Tuesday until at least Friday, maybe Saturday. && .AVIATION...For the 18Z package...Scattered showers and thunderstorms will redevelop late this morning and continue into the afternoon. Storm development will be most favored along the Mogollon Rim and to the northeast. Localized MVFR/IFR conditions expected in the stronger storms. Storm coverage and intensity will diminish after 03Z Mon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms will develop again today with a decreasing trend in storm coverage beginning Monday. Temperatures will remain slightly below normal. Tuesday through Thursday...A drier air mass will move back into the region with significantly decreased storm chances. Breezy southwesterly winds will develop on Tuesday with lighter winds Wednesday and Thursday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/AT AVIATION...KD FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 13, 6:27 AM MST, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 627 AM MST Sun Aug 13 2017 AZZ004>018-037>040-140200- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 627 AM MST Sun Aug 13 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Expect scattered showers and thunderstorms initiating around mid- day, with the greatest coverage anticipated from the Mogollon Rim and Coconino Plateau northeastward. Modest deep-layer wind shear will support some storm organization. Atmospheric moisture has decreased somewhat relative to yesterday, but west-northwest winds could cause multiple storms to develop over the same areas, yielding a flash flood threat. Thunderstorms today could produce some hail in addition to cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm coverage will decrease on Monday, and wind speeds will increase in response to the approach of a trough from the Great Basin. Wind gusts in the 30-40 mph range are likely on Monday afternoon along the Coconino and Kaibab Plateaus. The trough will cross northern Arizona on Tuesday, bringing breezy conditions and significant drying to the region. A break from thunderstorms and precipitation is currently expected from Tuesday through at least Friday, and likely for most of the area through Saturday. Moisture is expected to gradually increase early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:07 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 12, 5:34 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 12, 6:54 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 12, 8:25 PM MST | Flash Flood Warning | FGZ | Yavapai | 110 min |
| Aug 12, 11:28 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 12, 11:49 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 13, 1:49 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 13, 2:44 PM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.